Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 172, NWS Midland/Odessa, TX

June 1, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 1997, 6:20 PM CDT for Jeff Davis County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1997, 6:20 PM CDT (23:20 UTC)
Expired
Jun 1, 1997, 7:10 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:40 PM CDTHail 1Ft Davis, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 012320 RRA
SVRMAF
TXC243-020010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
620 PM CDT SUN JUN 1 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHERN JEFF DAVIS COUNTY
 
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 33 MILES NORTHWEST OF FORT DAVIS OR 24 MILES
NORTHWEST OF MCDONALD OBSERVATORY MOVING SOUTH AT 10 MPH.

THIS STORM IS EXPECTED TO MOVE PARALLEL TO HWY 118.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


HUBER/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:19 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 1, 3:19 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
319 PM CDT SUN JUN 1 1997

LINE OF ACCAS HAD CONSOLIDATED INTO ISOLD -TSRA OVER CRANE AND FAR
ERN PECOS CNTY...AND HAS DSPTD ATTM. AREAS OF ISOLD CONVECTION HAVE
DVLPD OVER DAVIS AND SACRAMENTO MTNS PAST HR. EXPECT THIS ACTIVITY
TO PERSIST UNTIL AFTER SUNSET WITH THETA-E RDG IN THIS AREA. WATER
VAPOR IMAGES SHOW STRONG PACIFIC NORTHWEST SHORTWAVE BEGINNING TO
FLATTEN OUT WRN USA UPR RIDGE. THIS UPR RDG PROGGED TO CONTINUE
FLATTENING AS IT MOVES E. THIS WILL RESULT IN DVLPNG SFC THERMAL
LOW/LEE TROUGH ALONG TX/NM BORDER INTO ERN CO OVRNGT AND MON...WITH
A 1000-500MB THICKNESS MAXIMUM PROGGED OVER FA BY MON EVE. DRYLINE
EXPECTED TO DVLP AND PUSH TO ERN FA WITH RESULTING SW SFC FLOW S OF
LOW...SHUNTING HIGH CAPES INTO LOW ROLLING PLAINS. DO NOT EXPECT
POPS WRN ZONES AND MTNS MON...AS LOLVL MSTR DECREASES IN WLY FLOW
AND MID-LEVEL CAP STRENGTHENS OVER THIS AREA. MAY INCLUDE SLT CHC
TSRA NE OF MAF WHERE MSTR FLUX CONVERGENCE IS PROGGED INVOF DRYLINE.
LATEST MODEL RUNS BACK OFF ON MRNG LOW CLOUD THREAT SIGNIFICANTLY AS
FLOW PROGGED TO VEER TO W-SW OVER MUCH OF FA S OF DVLPNG LOW BY MON
MRNG. WILL GO WITH A GUIDANCE/PERSISTENCE BLEND FOR OVERNIGHT LOWS.
SEE NO REASON TO DEVIATE SIGNIFICANTLY FROM GUIDANCE HIGHS MONDAY.

MAF  63/96   -/1
CNM  65/100  2/-
MRF  54/92   2/-
P07  63/93   1/-

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:48 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.